Alert archive / Montana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 8, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 28, 2014, 5:24 PM MDT for Cascade County, Chouteau County, Liberty County, Montana. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2014, 5:24 PM MDT (23:24 UTC)
- Expired
- May 28, 2014, 6:15 PM MDT
- In force
- 51 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cascade County, MT, Chouteau County, MT, Liberty County, MT
The radar
The Great Falls radar (KTFX), 52 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 5:58 PM MDT | HAIL 1 | Fort Benton, MT | |
| May 28, 6:05 PM MDT | HAIL 0.5 | Fort Benton, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:47 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 28, 4:59 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 194 J/kg
- Mixed-layer CIN
- -319 J/kg
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
028
WUUS55 KTFX 282324
SVRTFX
MTC013-015-051-290015-
/O.NEW.KTFX.SV.W.0008.140528T2324Z-140529T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
524 PM MDT WED MAY 28 2014
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL CASCADE COUNTY IN CENTRAL MONTANA...
WESTERN CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
SOUTH CENTRAL LIBERTY COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 615 PM MDT
* AT 519 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BLACK
EAGLE...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH
CENTRAL CASCADE...SOUTH CENTRAL LIBERTY AND WESTERN CHOUTEAU
COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...FLOWEREE AND CARTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4821 11119 4792 11051 4750 11117 4759 11140
TIME...MOT...LOC 2323Z 211DEG 35KT 4762 11122
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
373
WWUS55 KTFX 282350
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
550 PM MDT WED MAY 28 2014
MTC013-015-051-290015-
/O.CON.KTFX.SV.W.0008.000000T0000Z-140529T0015Z/
CASCADE MT-CHOUTEAU MT-LIBERTY MT-
550 PM MDT WED MAY 28 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
LIBERTY...WESTERN CHOUTEAU AND NORTH CENTRAL CASCADE COUNTIES UNTIL
615 PM MDT...
AT 548 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 17 MILES WEST OF
FORT BENTON...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN LIBERTY AND WESTERN CHOUTEAU
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4821 11119 4792 11051 4750 11117 4759 11140
TIME...MOT...LOC 2350Z 211DEG 35KT 4784 11102
HAIL...1.00IN
WIND...60MPH
$$837 WWUS55 KTFX 290018 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 618 PM MDT WED MAY 28 2014 MTC013-015-051-290026- /O.EXP.KTFX.SV.W.0008.000000T0000Z-140529T0015Z/ CASCADE MT-CHOUTEAU MT-LIBERTY MT- 618 PM MDT WED MAY 28 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LIBERTY... WESTERN CHOUTEAU AND NORTH CENTRAL CASCADE COUNTIES HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING IS CONTINUING AND HAS BEEN REISSUED. LAT...LON 4821 11119 4792 11051 4750 11117 4759 11140 TIME...MOT...LOC 2350Z 211DEG 35KT 4784 11102 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:41 PM MDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 28, 2:41 PM MDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 241 PM MDT Wed May 28 2014 .DISCUSSION... Tonight through Friday...Primary concern in the near-term is the developing threat for strong/severe convection this evening. Visible satellite showing several area of growing cumulus. Strong deep layer shear and moderate instability will aid in storm development as the evening progresses. Highest threat for severe weather...including the potential for an isolated tornado...will be generally along and east of a line from Havre to Stanford. Can't rule out convection over C/SC MT but greatest threat there will be gusty winds. Beyond tonight...anticipate benign conditions for the day on Thursday with seasonable temps generally in the mid 60s to near 70 degrees. Temps warm back into the 70s for the lower elevations on Friday. May see a few storms develop over southwest MT during the afternoon hours. Foltz Friday Night through Wednesday...Extended forecast period shaping up to be several days of mostly cloudy skies with multiple periods of rain as a broad, slow-moving, Pacific shortwave trof works its way across the region. On Sat morning, the trof axis and its closed low pressure area will be just coming ashore along the California coast. South-southeast winds aloft ahead of the trof axis will push a swath of monsoonal moisture from the Four Corners area into the Northern Rockies, leading to first round of scattered showers and thunderstorms Sat aftn/eve. As the trof reaches the Great Basin on Sun, winds aloft switch to east-southeast, which will draw moisture from the Central Rockies and upper Midwest states back westward into MT. This moisture should combine with Pacific moisture accompanying the shortwave, resulting in widespread precipitation from Sun through Tues. As noted in earlier discussions, rainfall amounts and the location(s) of heavier rainfall are of particular concern as there is potential that several areas may receive high amounts that will combine with ongoing snowmelt to quickly raise river and stream levels, especially over the southwest counties and along the Rocky Mtn Front. Latest runs of the GFS and ECMWF forecast models are in good agreement on the shortwave's speed/path and the broad precip coverage, but marked differences continue on total rainfall amounts and locations of the higher rainfall values. Too early yet to lean toward any one model's rainfall solution, but the overall forecast of persistent wet conditions should be a heads-up to local land and emergency managers, as well as the general public, of an increasing flood threat. The rain should taper off Tues night, with only spotty precip coverage expected on Wed, but the flood threat would continue into late next week as high water levels make their way through area river/stream basins. Waranauskas&& .AVIATION... UPDATED 2345Z. One weather disturbance will result in showers and thunderstorms over central Montana spreading into northcentral Montana early this evening. Expect a brief period of MVFR or even IFR visibilities and possibly ceilings in heavy rain. There will also be local hail and wind gusts to 50 knots with the thunderstorms. Another weather disturbance will bring a few showers near and after midnight with a risk of thunderstorms near and east of a KHVR-KLWT line. Late tonight through Thursday morning expect skies generally clearing from the west. Also gusty west winds 20 to 30 knots will develop Thursday over the northern plains. Blank && .HYDROLOGY... UPDATED 110 PM Wednesday. A Flood Warning remains in effect for the Big Hole River and a Flood Watch has now been issued for the Gallatin River at Logan and Gallatin Gateway. Guidance from the MBRFC continues to suggest that water levels on several other rivers in Southwest Montana will rise to near flood stage in the coming days. An ESF has been issued for Southwest Montana for the short term...as a few small creeks have reached bankfull. However...many of these smaller streams and creeks that have reached bankfull are doing so for only a few hours each day before lowering again. Main concern for the entire forecast area continues to be the potential for heavy precipitation developing over a snow packed mountain range. Medium range models continue to indicate the potential for a widespread moderate to heavy rainfall event this weekend through early next week which could produce an increase in hydrologic issues. && .PRELIMINARY POINT TEMPS/POPS... GTF 47 67 40 73 / 40 10 0 10 CTB 43 64 36 72 / 50 10 0 10 HLN 48 70 44 77 / 10 10 10 20 BZN 45 70 39 75 / 10 10 10 30 WEY 37 69 32 76 / 10 10 10 20 DLN 44 69 39 74 / 10 10 10 20 HVR 50 72 39 77 / 40 10 0 10 LWT 47 65 42 70 / 30 10 0 10 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/US.NationalWeatherService.GreatFalls.gov
In the hours before
Local storm report, May 28, 5:15 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
515 PM MDT WED MAY 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 3 SSW ULM 47.39N 111.54W
05/28/2014 E0.75 INCH CASCADE MT NWS EMPLOYEE
MOSTLY PEA-SIZED HAIL BUT ONE STONE OF 3 4 INCH
&&
MPJSpecial weather statement, May 28, 5:15 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 515 PM MDT WED MAY 28 2014 MTZ012-013-049-290000- CASCADE MT-CHOUTEAU MT-EASTERN TETON MT- 515 PM MDT WED MAY 28 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN TETON...WESTERN CHOUTEAU AND NORTHERN CASCADE COUNTIES UNTIL 600 PM MDT... AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF GREAT FALLS...MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... FLOWEREE... CARTER... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT WEDNESDAY EVENING FOR SOUTHWESTERN MONTANA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT MDT THURSDAY MORNING FOR NORTH CENTRAL MONTANA. LAT...LON 4811 11130 4786 11075 4743 11133 4752 11156 TIME...MOT...LOC 2315Z 208DEG 33KT 4755 11138
Local storm report, May 28, 5:17 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
517 PM MDT WED MAY 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 3 SSW ULM 47.39N 111.54W
05/28/2014 E0.75 INCH CASCADE MT NWS EMPLOYEE
MOSTLY PEA-SIZED HAIL BUT ONE STONE OF 0.75 INCH
&&
CORRECTED REMARKS
MPJLocal storm report, May 28, 5:19 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
519 PM MDT WED MAY 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 11 SSE ULM 47.28N 111.43W
05/28/2014 E0.50 INCH CASCADE MT TRAINED SPOTTER
&&
MPJLocal storm report, May 28, 5:20 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
520 PM MDT WED MAY 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 2 N GREAT FALLS 47.53N 111.29W
05/28/2014 E0.88 INCH CASCADE MT NWS EMPLOYEE
&&
MPJLocal storm report, May 28, 5:23 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
523 PM MDT WED MAY 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 5 SSE ULM 47.37N 111.48W
05/28/2014 M0.70 INCH CASCADE MT TRAINED SPOTTER
&&
UTTECHThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:34 PM MDT | Special Weather Statement | TFX | Meagher | 41 min |
| May 27, 7:41 PM MDT | Special Weather Statement | TFX | Meagher | 34 min |
| May 27, 8:10 PM MDT | Special Weather Statement | TFX | Meagher | 50 min |
| May 27, 10:34 PM MDT | Special Weather Statement | TFX | Fergus | 41 min |
| May 28, 12:34 PM MDT | River Flood Watch | TFX | 4 days | |
| May 28, 12:34 PM MDT | River Flood Watch | TFX | 56 hr | |
| May 28, 4:23 PM MDT | Special Weather Statement | TFX | Cascade | 52 min |
| May 28, 4:26 PM MDT | Special Weather Statement | TFX | Cascade | 49 min |
| May 28, 4:36 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Teton | 39 min |
| May 28, 4:47 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 43 min |
| May 28, 5:15 PM MDT | Special Weather Statement | TFX | Cascade | 45 min |
| May 28, 5:39 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 51 min |
| May 28, 5:49 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin | 56 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.